Cold/Wind Chill, Knox
- When
- February 20, 12:00 AM CST to 11:00 AM CST
- Where
- Knox forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
Arctic high pressure that surged south across eastern Nebraska and western Iowa Tuesday evening February 19th, brought dangerously cold wind chill values to the region Wednesday morning February 20th. Actual temperatures dropped to 5 below to 15 below zero with the coldest across northeast Nebraska and west central Iowa.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Arctic high pressure that surged south across eastern Nebraska and western Iowa Tuesday evening February 19th, brought dangerously cold wind chill values to the region Wednesday morning February 20th. Actual temperatures dropped to 5 below to 15 below zero with the coldest across northeast Nebraska and west central Iowa. Sustained north winds of 12 to 20 mph (higher gusts were also observed) produced wind chill values that dropped into the 20 below to 30 below range over much of the region, with some values as cold as 35 below from Cedar and Wayne counties in northeast Nebraska southeast into Monona and Harrison counties of west central Iowa.
The extreme cold wind chills caused the cancellation of some schools across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 19, 2:33 PM CST, 9 hours 27 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
233 PM CST TUE FEB 19 2008
.SHORT TERM...
TEMPERATURES OVER THE NEXT COUPLE OF DAYS ARE THE PRIMARY FORECAST
CONCERNS.
TEMPERATURES WERE REBOUNDING QUITE NICELY THIS AFTERNOON DESPITE
MOSTLY CLOUDY SKIES. SOUTHWEST LOW LEVEL FLOW WAS HELPING PUSH TEMPS
TO OR ABOVE 40 IN THE SOUTHWEST CWA WHERE LACK OF SNOWCOVER HAS
ALLOWED SUCH A WARMUP. OUR NEXT ARCTIC COLD FRONT WAS SEEN BLASTING
THROUGH NORTHERN SOUTH DAKOTA EARLY THIS AFTERNOON...WITH A GOOD 20
DEGREE TEMPERATURE DIFFERENCE FROM THE NEBRASKA BORDER TO THE NORTH
DAKOTA BORDER.
MODELS ARE IN PRETTY DECENT AGREEMENT IN DRIVING COLD FRONT TO
INTERSTATE 80 BY 9 PM...THEN THROUGH THE SOUTHERN CWA BEFORE
MIDNIGHT. TEMPERATURES SHOULD HOLD RELATIVELY STEADY AHEAD OF THE
FRONT...THEN DROP QUICKLY BEHIND IT. COLD ADVECTION WILL CONTINUE
OVERNIGHT AS 1040MB HIGH DIVES SOUTH BEHIND THE FRONT. AIRMASS
SOURCE REGION IN EASTERN NORTH DAKOTA WAS WELL BELOW ZERO THIS
AFTERNOON...SO EXPECT OVERNIGHT LOWS HERE TO FOLLOW SUIT. MET/MAV
GUIDANCE FOR TONIGHT HAD WELL BELOW ZERO NUMBERS FOR AREAS NEAR AND
NORTH OF INTERSTATE 80...WHERE LINGERING SNOWCOVER RESIDES. WINDS
AND CLOUDS MAY INHIBIT MAXIMUM COOL DOWN...BUT WITH SUCH A COLD
AIRMASS...DO NOT EXPECT MUCH INHIBITION TO SUB ZERO TEMPS. AND WINDS
SHOULD STAY UP THROUGH THE NIGHT AS SURFACE HIGH CONTINUES TO SPILL
SOUTH...DRIVING WIND CHILLS WELL INTO ADVISORY CRITERIA. SOME
NORTHERN COUNTIES MAY FLIRT WITH 30 BELOW LATE TONIGHT. THUS WILL
ISSUE A WIND CHILL ADVISORY FOR MOST OF THE CWA FROM MIDNIGHT
THROUGH NOON FOR MOST OF THE CWA.
THE SURFACE HIGH WILL REMAIN OVER THE AREA THROUGH MUCH OF THE DAY
WEDNESDAY...LEADING TO MINIMAL MIXING OF THE LOW LEVEL ATMOSPHERE. SO
TEMPERATURES SHOULD NOT REBOUND MUCH IN THE AFTERNOON DESPITE MOSTLY
SUNNY SKIES. HAVE HIGHS IN THE SINGLE DIGITS FOR MUCH OF THE
AREA...WITH LOWER TEENS IN SOUTHEAST NEBRASKA WHERE NO SNOWCOVER
EXISTS.
WE SHOULD GET BACK INTO LOW LEVEL WARM ADVECTION WEDNESDAY NIGHT AS
HIGH RETREATS TO THE EAST. WILL LIKELY SEE EVENING LOWS IN THE
SINGLE DIGITS ABOVE AND BELOW ZERO BEFORE SOUTH TO SOUTHEAST FLOW
STRENGTHENS AND CLOUDS INCREASE FROM THE WEST. THAT SAME WARM
ADVECTION REGIME MAY PAINT A STRIPE OF LIGHT SNOW ACROSS SOUTHEAST
NEBRASKA DURING THE DAY THURSDAY...BUT MODELS HAVE BEEN TRENDING
SOUTH WITH THIS FEATURE LATELY SO ONLY HAVE SMALL POPS. CLOUDS AND
RELATIVELY WEAK LOW LEVEL FLOW WILL NOT PROMOTE MUCH MIXING
THURSDAY...SO STILL HAVE HIGHS WELL BELOW NORMAL...ONLY IN THE 20S.
ANOTHER WEAK SYSTEM WILL ROLL THROUGH THE PLAINS ON FRIDAY...BUT
AGAIN MODELS TRACK THIS SOUTH OF OUR AREA. WILL MAINTAIN OUR SMALL
POPS IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA FRIDAY. TEMPERATURES
MAY WARM A FEW DEGREES FROM THURSDAY HIGH...HOWEVER BREAKING 30 WILL
BE TOUGH TO DO WITH 850 TEMPERATURES WELL BELOW ZERO AND LACK OF
STRONG FLOW TO MIX UP LOWER ATMOSPHERE.
.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY.
NOT MUCH CHANGE IN THE TREND OF LATEST EXTENDED MODELS. UPPER
PATTERN REMAINS PROGRESSIVE AND ACTIVE WITH FLOW BECOMING MORE
AMPLIFIED AGAIN LATE IN THE PERIOD. AS SUCH STILL EXPECT TO SEE
ALTERNATING PERIODS OF WARM AND COLD ADVECTION WITH MAIN SYSTEM FOR
PRECIP AROUND MONDAY. GFS STILL TRENDS SURFACE LOW MORE TO THE SOUTH
ON MONDAY WHILE ECMWF MAINTAINS ITS MORE NORTHERN TRACK. HAVE
INCREASED POPS A BIT FROM SUNDAY NIGHT INTO MONDAY NIGHT BUT
OTHERWISE ONLY MINOR CHANGES ELSEWHERE.
&&
.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK...THRU 20/18Z.
CIGS FL050-100 WILL DISSIPATE AROUND 12Z ALL SITES AS STRONG SURFACE
HI PRESSURE FILTERS SWD INTO THE CENTRAL PLAINS. TIGHT PRESSURE
GRADIENT ASSOCIATED WITH SFC HI WILL RESULT IN NW WIND G25-35KT BTW
02Z-11Z BEHIND BNDRY. OTHERWISE...OTLK VFR THRU THE FCST PD.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM CST WEDNESDAY
FOR NEZ011-012-015>018-030>034-042>045-050>053-065>068-
089>093.
IA...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM CST WEDNESDAY
FOR IAZ043-055-056-069-079-080-090-091.
&&
SHORT TERM...DERGAN
LONG TERM...FOBERT
AVIATION...DEEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 441 PM CST TUE FEB 19 2008 IAZ043-055-056-069-079-080-NEZ011-012-015>018-030>034-042>045- 050>053-065>067-201245- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-KNOX-CEDAR- THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT- PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY- SEWARD-LANCASTER-CASS- 441 PM CST TUE FEB 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY TEMPERATURES WILL DROP BELOW ZERO LATE TONIGHT AS NORTH WINDS USHER IN AN ARCTIC COLD FRONT. THE SUB ZERO TEMPERATURES ALONG WITH NORTH WINDS OF 10 TO 20 MPH WILL DRIVE WIND CHILL VALUES TO 20 TO 30 BELOW AT TIMES BETWEEN MIDNIGHT AND NOON. WHILE THE WINDS WILL DIMINISH THROUGH THE DAY WEDNESDAY... TEMPERATURES WILL ONLY REBOUND INTO THE SINGLE DIGITS. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY. IAZ090-091-NEZ068-078-088>093-201245- FREMONT-PAGE-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE- RICHARDSON- 441 PM CST TUE FEB 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY TEMPERATURES WILL DROP INTO THE LOW SINGLE DIGITS AS NORTH WINDS USHER IN AN ARCTIC COLD FRONT. THE COLD TEMPERATURES ALONG WITH NORTH WINDS OF 10 TO 20 MPH WILL DRIVE WIND CHILL VALUES TO 10 TO 25 BELOW AT TIMES BETWEEN MIDNIGHT AND NOON. WHILE THE WINDS WILL DIMINISH THROUGH THE DAY WEDNESDAY... TEMPERATURES WILL ONLY REBOUND INTO THE UPPER SINGLE DIGITS OR LOWER TEENS DURING THE AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY THERE IS A SLIGHT CHANCE FOR LIGHT SNOW BOTH THURSDAY AND FRIDAY AS A COUPLE OF STORM SYSTEM PASS SOUTH OF THE AREA. ANY SNOW ACCUMULATION WILL BE LIGHT...TOTALING LESS THAN AN INCH BOTH DAYS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY. DERGAN
The national radar mosaic for the moment the first event began.
20 cold/wind chill, 4 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70896, 70915, 70897, 70898, 70901, 70916, 70895, 70902, 70917, 70918, 70900, 70903, 70904, 70905, 70906, 70899, 70907, 70908, 70909, 70910, 70911, 70912, 70913, 70914.